Florida, 2009

Hail in Florida, July 8, 2009

July 8, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 8th produced hail east of De Funiak Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 8th produced hail east of De Funiak Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 8, 1:11 PM CST, 1 hour earlier.

Area forecast discussion, Jul 8, 1:11 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT WED JUL 8 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD
OF A WEAK QUASI-STATIONARY FRONT EXTENDING FROM A 1010 MB LOW OVER
CENTRAL GA TO THE MOBILE AL AREA. MOST OF THIS ACTIVITY HAS
DEVELOPED NORTH OF I-10...AN AREA WHERE THERE IS MORE INSTABILITY
(DUE TO MORE BREAKS IN THE CLOUDS AND NO PREVIOUS RAIN). VAPOR
IMAGERY AND UPPER AIR DATA SHOWED A POSITIVELY TILTED TROUGH JUST
WEST OF OUR FORECAST AREA. THE SLIGHTLY COOLER/DRIER AIR ALOFT
ASSOCIATED WITH THIS TROUGH MAY ENHANCE THE WET MICROBURST
POTENTIAL IN THE STRONGEST STORMS...AND THERE REMAINS A SLIGHT
RISK OF MARGINALLY SEVERE WIND GUSTS INTO THIS EVENING.

&&

.SHORT TERM...
(TONIGHT THROUGH SATURDAY) THE LATEST GFS...NAM...AND ECMWF
FORECAST THE SOUTHERN PORTION OF THE AFOREMENTIONED 500 MB TROUGH
TO CUT OFF OVER OUR REGION FRIDAY AND SATURDAY. THE MODELS APPEAR
TO HAVE LOCKED ON TO THE SOLUTION OF BRINGING DRIER MID
TROPOSPHERIC AIR TO OUR WESTERN ZONES THURSDAY THROUGH
SATURDAY...AS THE STATIONARY FRONT SLOWLY DISSIPATES. THIS SHOULD
RESULT IN SOMEWHAT LOWER POPS TO OUR WEST AND HIGHER POPS TO OUR
EAST THROUGH THE PERIOD. ALTHOUGH WIDESPREAD SEVERE STORMS ARE
UNLIKELY...A FEW STORMS COULD BRIEFLY APPROACH SEVERE
LEVELS...WITH THE MAIN THREAT BEING MARGINALLY SEVERE WET
MICROBURSTS AND/OR HAIL. TEMPERATURES WILL BE NEAR AVERAGE AS WE
EXPECT A BIT MORE SUNSHINE THAN THE PAST DAY OR TWO.

.LONG TERM...
(SATURDAY NIGHT THROUGH WEDNESDAY) A GRADUALLY RETURN TOWARD SUMMER
CLIMATOLOGY IS EXPECTED.

&&

.AVIATION...
THE WEATHER PATTERN WILL BE DOMINATED BY A DEEP MOIST LOW LEVEL
SOUTHWESTERLY FLOW TO THE SOUTH OF A WEAK FRONT OVER S/CNTRL AL AND
GA. AN UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD ACROSS THE AREA
WITH SCT SHRA/TSRA MOVING EWD ACROSS MOST OF THE TERMINALS THIS
AFTERNOON THROUGH EARLY EVENING...ACCOMPANIED BY MVFR-LOCAL IFR
CIGS/VSBYS AND GUSTY WINDS. OUTSIDE THE CONVECTION...WINDS WILL BE
WEST TO SOUTHWEST 5 TO 10 KT...THEN BECOME LIGHT AFTER SUNSET.
MOS/SREF/SFC COND PRES DEFIT PROGS ALL FOCUS VSBY/CIG RESTRICTIONS
ACROSS THE GA TERMINALS BY SUNRISE THURSDAY...WITH MVFR VSBY AND IFR
CIG AT VLD.

&&

.MARINE...
A WEAK FRONTAL SYSTEM WILL REMAIN JUST NORTH OF THE COASTAL WATERS
THROUGH FRIDAY...THEN SLOWLY DISSIPATE THIS WEEKEND AS A HIGH
PRESSURE SYSTEM BUILDS ACROSS THE REGION.

&&

.FIRE WEATHER...
NO CONCERNS AS RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   72  89  71  89  71 /  40  60  20  50  30
PANAMA CITY   76  87  76  88  75 /  40  50  20  40  30
DOTHAN        72  92  74  92  73 /  30  30  20  30  20
ALBANY        71  91  71  90  70 /  40  50  20  40  20
VALDOSTA      70  89  70  89  69 /  40  70  30  60  20
CROSS CITY    73  88  72  88  70 /  50  70  30  60  30
APALACHICOLA  75  88  75  89  75 /  40  60  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WEATHER...JAMSKI
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jul 8, 7:54 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM EDT WED JUL 8 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-091400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
954 AM EDT WED JUL 8 2009 /854 AM CDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN UPPER
LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS ACROSS THE REGION. THE MAIN THREAT WILL BE DAMAGING
WINDS OF 50 TO 60 MPH...WHICH SHOULD WIND DOWN DURING THE EVENING
HOURS. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH LOCALIZED
FLOODING POSSIBLE IN SOME LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER WET DAY IS EXPECTED ACROSS THE REGION ON THURSDAY...BEFORE
A GRADUAL WARMING AND DRYING TREND BEGINS ON FRIDAY AND CONTINUES
THROUGH THE UPCOMING WEEKEND...AS THE UPPER LEVEL TROF EXITS THE
AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Jul 8, 12:10 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT WED JUL 8 2009

GAZ121-123-142-081900-
CALHOUN-CLAY-EARLY-
210 PM EDT WED JUL 8 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...CLAY AND
EARLY COUNTIES...

* UNTIL 300 PM EDT

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF EDISON...OR 11 MILES SOUTHEAST OF
FORT GAINES...MOVING EAST TO SOUTHEAST AT 15 TO 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jul 8, 12:24 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 PM EDT WED JUL 8 2009

FLZ007-009-010-081930-
HOLMES-INLAND WALTON-WASHINGTON-
124 PM CDT WED JUL 8 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 230 PM CDT

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF DE FUNIAK SPRINGS...MOVING EAST
AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jul 8, 1:36 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT WED JUL 8 2009

GAZ120-082030-
QUITMAN-
336 PM EDT WED JUL 8 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR QUITMAN COUNTY IN
SOUTHWESTERN GEORGIA...

* UNTIL 430 PM EDT

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTHEAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY
Special weather statement, Jul 8, 2:09 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT WED JUL 8 2009

FLZ011-082100-
JACKSON-
309 PM CDT WED JUL 8 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHERN JACKSON
COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 400 PM CDT

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF MARIANNA...MOVING EAST AT 15
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 21 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Walton

When
July 8, 2:11 PM CST
Where
Walton County, 0.63 mi N of Argyle
Measured
0.75 in hail
Reported by
Public
Coordinates
30.719, -86.042

Penny size hail was observed in Argyle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190797.